From Wilmington, North Carolina, USA:
When my daughter gets low, she is generally in the range of 60 mg/dl [3.3 mmol/L], and lately she has experienced it once per day, sometimes more. Are lows at 60 mg/dl [3.3 mmol/L] damaging to her body in any way? Can the lows permanently damage the body? Do I have to be so careful for her not to have a low?
An occasional blood sugar of 60 mg/dl [3.3 mmol/L], is unlikely to have any harmful consequences, but the difficulty with random blood sugars, especially if there is an element of hypoglycemia unawareness is that you can never be quite sure that the level wasn't significantly lower at an earlier stage. For that reason, it is probably sensible with the help of your daughter's diabetes care team to first of all develop a profile of blood sugars so that you can tell if there are special times when hypoglycemia seems most likely to occur (in relation to exercise or appetite change or even during the night). A simple regimen adjustment may then keep blood sugars above 80 mg/dl [4.4mmol/L].
Failing this, you might talk to the doctor about changing, if you have not already done so, to a system that gives a bedtime injection of a new long acting insulin called Lantus (insulin glargine), and in which post prandial blood glucose rises are managed by Humalog or NovoLog, just after the meal so that the dose can be adjusted for the 'carbs' actually consumed and the premeal blood sugar.
Original posting 24 Mar 2003
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.